top of page

Preventing Accidental Opioid Ingestions

Did you know, opioids account for nearly half of accidental poisonings for children five and under?


The increase in opioid overdoses in young children


A recent study published from the journal Pediatrics confirms that young children are increasingly falling victim to the opioid epidemic. This study took a look at accidental poisonings in children ages five and younger from 2005 to 2018, and the largest culprit by far was opioids, including fentanyl. In fact, opioids accounted for 47% of these accidental poisonings.


Most of these incidents occurred in the child’s home, and many happened while the child was being supervised.


While laws are in place that require prescription medications to come in child-safe packages, there are illicit drugs being purchased that do not. Since opioids have become more dangerous, many doctors have been prescribing them less often, and people turn to places such as social media and the streets to purchase drugs like fentanyl. Of course, these drugs do not come in child-safe packaging and can easily be accessed by young children if they are not kept in a secure spot.


“As the burden of nonprescription opioids increases in our nation’s communities, there are more opportunities for children to be exposed to them, sometimes fatally,” Dr. Christopher E. Gaw, the study’s lead author, said in an interview.


To make matters worse, fentanyl-laced pills can come in a variety of colors, recently referred to as rainbow fentanyl. These drugs and powder come in bright colors that may resemble candy to a young child, making them more appealing. It’s extremely important for parents to be aware of these drugs and keep them away from children.


When young kids consume opioids, they are at a higher risk for overdose. Since they are smaller, weigh less than adults, and do not have a high opioid tolerance, overdose can happen very quickly.


Signs of an opioid overdose and how to respond


An opioid overdose in any person - especially children - is life threatening and requires immediate medical attention. One of the first things you may notice when a child consumes opioids is they become groggy and are not acting like themselves. Recognizing the signs of an overdose can save your child’s life.


  • Child will become groggy or unresponsive

  • Face is pale/clammy

  • Body is limp

  • Fingernails or lips will turn purple

  • Vomiting/making gurgling noises

  • Can’t wake them up, unable to speak

  • Breathing or heartbeat slows or stops


What to do if you think your child has overdosed or accidently ingested any substance or opioid, such as fentanyl:

  • Call 911 immediately

  • Administer Narcan if available. You can administer one dose every 2 - 3 minutes.

  • Start rescue breathing and continue until help arrives.

  • When they begin breathing, put them on their side in the recovery position.

Watch the video below for tips.


Why all parents should have Narcan


As a step towards fighting the opioid epidemic, especially when it comes to children, many professionals are recommending that parents have Narcan on hand in case of an emergency. While it may seem drastic, having access to Narcan in your home or on the go could mean the difference between life and death.


Narcan is a nasal spray form of naloxone, a drug that reverses the effects of an opioid overdose. This is what many first responders will likely administer if called for an overdose, but sometimes waiting for them is not an option. It is available at most drug stores for purchase without a prescription, and the FDA is working to get this product approved for over the counter sales as well. Many insurances will cover the cost if purchased. Find a location near you. You can also attend a free Narcan training in your region and receive a complimentary Narcan kit at the end.



Steps to prevent accidental ingestions


Safe Storage of Drugs

Keeping all drugs and medications out of sight and out of reach of children is the most important step towards preventing accidental ingestions.


Here are some tips for safe storage:

  • Choose a safe spot in your home to store all drugs and medications, away from children and out of sight and reach. A locked bag, box, or safe is a great safe option for storage.

  • Always lock the safety cap of the medication and keep in the original containers with labels on.

  • Never leave medication or drugs on the counter or a place where kids can reach them. If you keep medications in a daily use container that is unlocked, make sure these are kept in a secure location.

  • Remind your guests not to leave medications in their pockets or purses, and to keep out of sight or reach of children.

  • While traveling, always locate a safe place for your medications away from your children.


Proper Disposal of Drugs

Once your medications are no longer needed, it’s crucial that you dispose of them properly.


Here are some options to drop off unwanted prescription medications:

  • Medication drop boxes- these boxes are often located in the lobby of police stations and are an easy option for disposal. Find a drop box near you

  • Medication take back days - Many communities sponsor medication take back days every April and October, where temporary collection sites are set up for medication disposal. Keep an eye on local news to see if any take back days are happening near you.

  • You can use Deterra bags, which deactivate substances and allow you to dispose of medications in a safe, environmentally friendly way. Order a free bag from drugfreect.org.

  • Some pharmacies also sell disposal mailers with a prepaid shipping label for you to mail out any unwanted medication for disposal.


You are also able to dispose of medications at home! Follow these steps to do so safely:

  • Remove all personal information from the container, such as your name and RX information.

  • Make any leftover medication unusable by adding water or a powder such as salt, kitty litter or coffee grinds.

  • Contain the medication and seal it, such as putting tape around the opening.

  • Throw it away

  • Be sure not not flush medications down the toilet, as this can contaminate water sources


Proper Clean up

If you believe your home or workspace may have been contaminated with any opioid, such as fentanyl, it’s important to clean the area properly to prevent additional exposure.


Follow these steps to safely clean your space:

  • When cleaning the area, use appropriate protective wear including goggles, respiratory protection, gloves, and a HEPA filtered vacuum.

  • Do NOT use bleach or alcohol-based hand sanitizers because they can increase skin absorption.

  • Wash all hard surfaces with soap and water or a household cleaner (without bleach), such as Simple Green, Pine-sol, and Mr. Clean, and wipe clean. Change the water often when washing to prevent further contamination.

  • Vacuum all carpet, fabric, and upholstery with a HEPA filtered vacuum, and be sure to wear respiratory protection when doing so.

Comments


bottom of page